Depression and Weight Issues - Antidepressants & Weight Gain




View Full Version : Antidepressants & Weight Gain


Jacqui_D
08-01-2013, 09:18 PM
I read a question today by someone wondering if there really was a link between weight gain and depression meds. For most of us who have been put on depression meds, we know the answer to that. But this person didn't know, was curious, doubtful, and wanted more than just an opinion, wanted an actual source for such information. So for all who may be questioning if there really is a connection between weight gain and depression meds, here is a quote from an article titled "The Good and the Bad of Antidepressants: Weight Gain Side Effects" on the medical website WebMD: "Many antidepressants, if not most of them can cause either weight gain over time or an inability to lose weight despite diet and exercise." The entire article can be accessed at: http://blogs.webmd.com/mental-health/2011/05/the-good-and-the-bad-of-antidepressants-weight-gain-side-effects.html . Here is another quote from the Mayo Clinic website: "Weight gain is a possible side effect of nearly all antidepressants," from an article titled "Antidepressants and Weight Gain: What Causes It?" The whole article can be accessed at http://www.mayoclinic.com/health/antidepressants-and-weight-gain/AN01396 . The fact that antidepressants usually cause weight gain doesn't mean that there is no hope of our losing weight. Yet I know it's easy to beat ourselves up about our weight, especially in the fog of a depression. What we really need is to give ourselves some leeway, to be gentle, to be understanding, to be patient with ourselves--mind, body, heart, and soul--and to do the best we can, as we can. Good luck to each and every one of you on your personal journey. :hug:


Tangible Soul
08-02-2013, 12:53 PM
Lovely day to you,
When I was first diagnosed with diabetes at the end of May, I was also put on Paxil for high anxiety.I do plan on getting a grip on my anxiety so as not to depend on the meds for to long. So far, I do not see anything but a steady weight loss although I am new at getting healthy. I did not read the article though as I have a firm belief that we are all individuals and our bodies,life situations and mind sets are all different.True though, that symptoms and side effects that result from these drugs may be similar we all react differently.I will continue to read this thread you have started as I find it interesting and wish to see how others fare with their medications and weight loss.Thank you for this topic as I do believe it is important.:)

Jacqui_D
08-02-2013, 06:38 PM
Hi Tangible, I am sorry to hear about your diagnosis but so glad that you are here and are taking care of yourself! Yes, both articles above qualify their statements, saying "many antidepressants, instead of "all antidepressants" and "possible side effect" instead of "definite side effect." Because we are all different, they could never say antidepressants affect everyone in the same way. I'm glad they are not affecting your weight negatively. Many people, me included, have experienced the opposite effect. I've been on both antidepressants and mood stabilizers in the past and they caused me to gain weight quickly, 50 lbs in 6 months, and I just continued to gain (probably from throwing my hands up in disbelief). Before that, at 5'8", I never weighed more than 145 lbs, well within the "ideal weight" range. But it is what it is, and I am bound and determined to take the weight back off, one day at a time, one meal at a time, one step at a time. Good luck to you! :)


Lass22
08-04-2013, 02:11 AM
My first depression med was Paxil & I gained 30 lbs in 3 months. It stopped my ruminations, which felt like a miracle, but I couldn't stay on it with that effect on my weight. Over the years, I have been on Zoloft, Effexor, Prozac, Lamictal, & now Cymbalta. I've added Abilify because of bi-polar 2, and recently reduced the Abilify because of a 50 lbs weight gain over 8-9 months.

I had lost 34 lbs right before starting the Abilify, so gaining so much really sticks in my craw. I had been down from a high of 305 to 271 and feeling good, physically, except I was plagued by mood swings that needed treatment. Now, I know it wasn't all the Abil., I was overeating at times too, but not 50 lbs worth. My Dr. said there is definitely a correlation between dosage & weight gain, so I'm hoping being on the lowest dosage will be enough mentally & I'll still be able to lose weight with work.

This is the highest I've ever been and it's made life unmanageable. So, this is where my journey starts.

micheal
08-06-2013, 01:48 PM
Firstly, don't take any medicines without doctor's consultation. Most antidepressants drugs are not approved by Food & Drug Administration to be used for such purposes.